Format

Send to

Choose Destination
Mult Scler Relat Disord. 2018 Nov;26:204-206. doi: 10.1016/j.msard.2018.09.011. Epub 2018 Sep 12.

Severe disease exacerbation in a patient with neuromyelitis optica spectrum disorder during treatment with dimethyl fumarate.

Author information

1
Neurology Clinic with Brain Stroke Sub-Unit, Clinical Hospital No. 2 in Rzeszow, Lwowska 60, Rzeszów 35-301, Poland. Electronic address: gosiaur210474@interia.pl.
2
Medical Faculty, University of Rzeszow, Poland.
3
Neurology Clinic with Brain Stroke Sub-Unit, Clinical Hospital No. 2 in Rzeszow, Lwowska 60, Rzeszów 35-301, Poland; Medical Faculty, University of Rzeszow, Poland.

Abstract

BACKGROUND:

Certain disease-modifying drugs for multiple sclerosis are known to be ineffective in treating neuromyelitis optica spectrum disorder (NMOSD), and can even induce subsequent relapses.

CASE PRESENTATION:

Here, we report on a patient with NMOSD who was misdiagnosed with multiple sclerosis and experienced severe exacerbations 3 months following initiation of treatment with dimethyl fumarate. The patient developed severe relapse in the form of myelitis extending from the medulla down to the T1 vertebral level. Cord swelling seen as contrast enhancement on magnetic resonance imaging was observed. This swelling resulted in spastic hemiplegia with severe painful dysesthesia. After a diagnosis of NMOSD was confirmed, dimethyl fumarate was discontinued and treatment with azathioprine was initiated. Subsequently, although her neurological status stabilized, residual deficits persisted.

CONCLUSION:

The case described here suggests that dimethyl fumarate is unsuitable for NMOSD treatment as it may cause disease exacerbations.

KEYWORDS:

Aquaporin 4, relapse; Dimethyl fumarate; Neuromyelitis optica spectrum disorder

PMID:
30268042
DOI:
10.1016/j.msard.2018.09.011
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center